Drought, Haskell
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
Haskell County was in a severe drought.
Severe drought conditions persisted north of Rotan, Anson and Albany. S.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Severe drought conditions persisted north of Rotan, Anson and Albany. The U.S. Drought Monitor continued to designate the Colorado River Basin above E.V. Spence to Lake Ivie to beyond San Saba in a severe drought because of very low lake levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 31, 11:35 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1135 PM CST FRI JAN 31 2014 .AVIATION... /06Z TAFS/ I didn't make any major changes to the terminals this forecast cycle. The latest NAM 925 MB relative humidity field indicates stratus could move into the Big Country later tonight; however, I believe persistent high clouds will preclude this. Thus, expect VFR conditions at the Abilene and San Angelo terminals for the next 24 hours. The cold front, which has stalled near our Interstate 20 corridor, will begin to push farther south tomorrow afternoon. By 03Z, plan for north surface winds to dominate West Central Texas. Huber && .PREV DISCUSSION... /ISSUED 735 PM CST FRI JAN 31 2014/ UPDATE... To lower temperatures across the Big country... DISCUSSION... A cold front is currently located just south of Interstate 20. Models do not seem to be handling the front very well, and temperatures across the Northern Big Country have already fallen to forecast lows at several locations. The HRRR seems to be handling the front best, and is forecasting the front to remain stalled across the Big Country, with temperatures falling into the lower to mid 30s across Haskell and Throckmorton counties, to the lower to mid 40s for most other locations in the Big Country. I lowered temperatures mainly north of Interstate 20, and will continue to monitor this evening. No other changes are needed at this time. Daniels PREV DISCUSSION... /ISSUED 542 PM CST FRI JAN 31 2014/ AVIATION... /00Z TAFS/ Look for stratus to bring MVFR ceilings back to West Central Texas tonight. Models this cycle indicate the stratus return will begin a few hours earlier than it did last night, and the coverage will be slightly farther north. As the previous forecast indicated, I don't think the stratus will impact the San Angelo terminal. So, expect VFR there and at Abilene for the next 24 hours. Huber PREV DISCUSSION... /ISSUED 354 PM CST Fri Jan 31 2014/ SHORT TERM... (Tonight and Saturday) Broad troughing characterizes the western half of the CONUS this afternoon with west/southwest flow over Texas. To our west, a shortwave trough is moving east toward the area along the southern end of the broad troughing in place. At the surface, a cold front with a wide range of temperatures on either side of this feature. The temperature as of 2 PM in Haskell was 50 degrees, while in Abilene it was 78. The front could be seen on radar imagery continuing to slowly creep southward. However, with the aforementioned shortwave trough approaching the area, surface troughing across higher terrain in New Mexico and west Texas is expected to intensify, and push this boundary back to just north of the area overnight, so have kept lows tonight in the lower to mid 40s for areas north of Interstate 20 tonight, and upper 40s to lower 50s for the rest of the area. In any event, the front is expected to be nearly stationary through the next 24 hours. For Saturday, with the front stalled in or near our northern counties, have lowered highs for this area tomorrow. South of the front, downsloping west winds will pick up to 15 to 20 mph, and we will see another warm day of highs in the 70s south of a Sterling City to Brownwood line. 20 LONG TERM... (Sunday into Friday) ..Wintry Mix possible late Saturday night and Sunday with the Big Country the main focus of concern.... Cold air will continued flow into the region Saturday night and Sunday. Lift associated with an upper shortwave may bring a chance of wintry mix, mainly after 3 AM Sunday morning and continuing through the day Sunday. GFS model indicates a combination of sleet and freezing rain, with possible snow mixed in north of I-20. The main focus of the wintry mix is in the Big Country, although a mixture of freezing and sleet possible farther south to San Angelo and Brownwood. The main area of concern is in Big County, particularly in northern sections: Fisher, Haskell and Throckmorton. Both the GFS and NAM models are focusing their highest QFPs of 1/4 inch in this area. With a 10 to 1 snow/liquid ratio, potential exists for 2-3 inches of snow, although significant uncertainty remains if and where it may develop. Northern areas however are more climatologically favorable for snow. I have put in about 1 inch of snow for Sunday from Roby to Haskell and to Throckmorton. In addition, there could be a few hundredths inch of freezing rain/sleet throughout the Big Country. While snow or freezing rain amounts will likely stay below winter storm warning criteria, their impact could still be significant due to falling temperatures into the mid and upper 20s during the day on Sunday. Well below freezing temperatures the 20s could cause very icy and hazardous conditions on highways, especially bridges and overpasses. If any ice does occur, icy conditions may persist into Monday morning as temperatures fall into the lower 20s. Temperatures in the Big Country may not rise above freezing until late morning morning. A second upper shortwave will affect the region Monday afternoon and night. Temperatures however are expected to warmer with southeast winds, and precipitation should fall as rain. It will be still warmer on Tuesday as a surface low moves across North Texas, bringing compressional warming and dry westerly winds. An arctic front still indicated to move through Tuesday night, keeping the region very cold into Friday. Both the GFS and EC models indicate a long wave trough approaching from the southwest, and there it potential for some light precipitation as mid level moisture aloft is lifted over the cold air at the surface. There is the potential for snow (the GFS model for Abilene indicates all snow Thursday and Thursday night). Amounts at this time appear light on the 12Z EC and GFS models. 04 Fire Weather... Expect elevated fire weather conditions to continue through Saturday afternoon, especially south of Interstate 20. With slightly cooler temperatures expected Saturday, relative humidity values will not be as low as today, dropping into the 20 to 25 percent range. Winds should remain below critical thresholds, remaining in the 15 to 20 mph range. MUCH colder air will move in Saturday night into Sunday with temperatures struggling to reach freezing along and north of a Sterling City to Brownwood line Sunday, and mid 30s to lower 40s for the rest of the area. Elevated to near critical conditions will return Tuesday as west winds pick up and relative humidity values fall to near 20 percent for areas south of I-20. Another cold air mass will move into the area for Wednesday through the rest of the week. 20 && .PRELIMINARY POINT TEMPS/POPS... Abilene 46 62 27 28 22 / 0 5 10 40 10 San Angelo 48 74 31 34 24 / 0 0 10 30 10 Junction 53 76 37 39 27 / 5 5 10 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 04/20/Daniels/Huber
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 329 PM CST FRI JAN 31 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-012130- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 329 PM CST FRI JAN 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MIX OF WINTRY PRECIPITATION IS POSSIBLE FROM LATE SATURDAY NIGHT THROUGH SUNDAY...MAINLY NORTH OF A SAN ANGELO TO BROWNWOOD LINE. NORTH OF A STERLING CITY TO BROWNWOOD LINE...MINOR ACCUMULATIONS OF ICE ARE POSSIBLE...MOSTLY ON ELEVATED SURFACES SUCH AS BRIDGES...OVERPASSES...POWER LINES...AND TREES. SNOW ACCUMULATIONS OF NEAR AN INCH WILL BE POSSIBLE IN HASKELL AND THROCKMORTON COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
13 drought. Local standard time, as filed.
Haskell County was in a severe drought.
Throckmorton County was in a severe drought.
Northern Fisher County was in a severe drought.
Northern Jones County was in a severe drought.
Northwestern Shackelford County was in a severe drought.
The Colorado River was in an extreme drought while all of San Saba County was in a severe drought.
The eastern half of Mason County was in a severe drought.
The Colorado River was in an extreme drought.
The Colorado River was in an extreme drought while the south part of the county was in a severe drought.
The Colorado River was in an extreme drought.
The Colorado River was in an extreme drought.
The Colorado River was in an extreme drought, while the eastern part of McCulloch County was in a severe drought.
The Colorado River was in an extreme drought.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504020, 504021, 504022, 504023, 504024, 504027, 504028, 504032, 504033, 504034, 504035, 504039, 508931.